Skip to Accessibility Tools Skip to Content Skip to Footer

Doctor Knows Best . . . or Does He?

We all know that, as with all professions, doctors are not created equal. Ranging from excellent to mediocre to having their medical licenses revoked, physicians all bring different levels of expertise, compassion, and diagnostic skills to their practice. A good doctor will have a combination of knowledge, caring, perception, and responsiveness. However, even if you’re lucky enough to find an outstanding rheumatologist who fully understands RA, is current on the latest research and treatments, and sees patients as whole people rather than as a sum of their symptoms, that doesn’t mean that you’ll always see eye to eye with your doctor.

In the fourteen years since my diagnosis, I have had three rheumatologists. The first had incredible expertise, yet his bedside manner was so atrocious that I sometimes couldn’t help from crying in the parking lot after a visit. My next rheumatologist was an ideal practitioner and couldn’t have been more compassionate. However, her office staff was so unresponsive that it was almost impossible to get a return call from a nurse or a prescription called in, and the wait times were so long that I had to set aside half a day for appointments. I stayed with her for 10 years, but finally reached the end of my patience and decided to switch. I’ve been seeing my current rheumatologist for about a year, and so far I’m really happy. He’s very knowledgeable, and he generally puts a lot of stock in what I have to say. Generally.

However, this week I have run into an issue that has caused me to reflect on the roles of doctor and patient. A couple of months ago my rheumatologist added Methotrexate to my treatment plan. It has been at least 10 years since I’ve taken the drug, and he hoped that a) putting me on a half dose would eradicate the side effects I’d previously experienced, and b) it would increase the effectiveness of my Orencia injections. I was open to trying it, and shared his hopes. However, the day after my first dose I realized that even half the standard dose of Methotrexate makes me nauseated and exhausted. I’ve taken Zofran to combat the nausea, and have tried to play around with the time I take the medication in hopes that I could experience the worst of my symptoms in the middle of the night. When those efforts proved unsuccessful, I started taking two pills earlier in the day and the third pill that night. That helped a little bit. However, last weekend I was suffering from severe sinus and chest congestion, and I took some cold medicine. I am assuming that having the over-the-counter meds in my system concurrently with the Methotrexate is what accounted for a truly horrendous night. I was not only nauseated, but vomiting to the point of dry heaving. Zofran didn’t touch it, so I upped the ante to Phenergan, which usually knocks me out. While it did allow me to sleep briefly, I awoke as sick as ever, running to the bathroom for another round of dry-heaving. Not pretty.

On Monday morning I called my doctor and said I wanted to discontinue the Methotrexate. Prior to my terrible night, I had already been trying to figure out whether the nausea and exhaustion were worth the minimal improvement the drug has had on my RA. I had planned to stick it out a little longer, as the full effects of Methotrexate can take longer than two months to surface, and some people tolerate the drug better with time. However, curled up on the bathroom floor that night, I thought, “Nothing is worth this.” When I communicated that to my doctor, he said he really wants me to continue the medication, and recommended that I double my folic acid and add a daily dose of Vitamin A. I replied that I was too afraid of another extreme reaction to the meds, and didn’t feel comfortable continuing the medication. He said numerous studies have shown Orencia to work best when paired with Methotrexate, and that he really wants me to stay on the combination a little longer to see the full impact on my RA. We ended up arriving at the compromise that I would try Methotrexate injections.

The conversation left me feeling frustrated, as well as worried about what might happen if the injections are no better, should he want me to continue them anyway. On one hand, I go to a rheumatologist in order to get treatment from someone who has more expertise about RA than I do, so it makes some sense to trust the medical opinion. However, we all know that doctors aren’t always right, and that each person experiences RA and reacts to the medications a little bit differently. In addition, since rheumatologists’ focus is on RA disease activity, it’s easy for practitioners to lose sight of the rest of a patient’s experiences, such as side effects. Yet those of us who are living with both disease activity and side effects can’t just tune out the latter. Therefore, it’s natural to have questions and, sometimes, scruples.

A few years ago my former rheumatologist and I were discussing the pros and cons to two different medications, and she said, “Why don’t you let me take the wheel on this one?” However, in that analogy, if we get into a wreck, I’m the only one who’s going to feel the collision. That makes it incredibly difficult to know when it’s safe to let the doctor do the driving, and when it makes more sense to tell him to pull over.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Wren moderator
    5 years ago

    I couldn’t tolerate MTX either, Tamara. I didn’t experience much nausea, but each week consisted of 3 days worth of the most awful fatigue and overall malaise that, after four months, told my doc to either take me off it or just shoot me and put me out of my misery. It had no effect on my RA. He put me on Arava instead. That was nearly five years ago, and the only side effect I’ve experienced from it is some chronic hair loss. Compared to that awful illness from the MTX, this is nothing.

    Like you, however, I should note that many, many people do really well with methotrexate, and it really IS the “gold standard” treatment for RA–and for good reason. We’re all so different as individuals, though, and how we react to the disease and to the medications that treat it is different for each one of us. I hope your insurance provider will relent and allow you to try the MTX injections. Surely they’re not that much more expensive than the pills, which are relatively cheap compared to other RA drugs. Or, maybe Arava would achieve the same effect with the Orencia?

    Wishing you the best. 🙂

  • Tamara Haag moderator author
    5 years ago

    Thanks for sharing your experiences, Wren!

  • Michelle Zwagerman
    5 years ago

    My doctor has also recommended I go onto Methotrexate but I am too fearful of the side effects. I also get the feeling that the doctor has recommended this as the “standard” treatment. I would much prefer to try a combination of good diet, exercise and meditation first.

    However I am scared that I am doing unseen damage to my joints from the RA (I have only mild symptoms which are tolerable).

    Very confused about what is the best thing to do.

  • Tamara Haag moderator author
    5 years ago

    It is indeed so hard to know! Diet, exercise and meditation will certainly help, but the risk of unseen joint damage is always a factor to continue keeping in mind. Good luck!

  • Melanie Kalako
    5 years ago

    I have been on methotrexate for a couple of years for inflammatory arthritis. my doctor switched me to injections. It’s very hard on the stomach and by injecting it, your stomach is bypassed. Would injections help you?

  • Tamara Haag moderator author
    5 years ago

    That’s what my doctor and I ended up deciding on, but now my insurance won’t cover it (and I work for a public school system and am supposed to have “good” coverage)! Grrrrr!

  • Kellie
    5 years ago

    There is a medication that you can take that is supposed to flush out the methotrexate after it has had time to work. I think I took it the day after my shot? Didn’t work for me, I had what is called the “methotrexate flu”. It has worked for others.

    My base medicine is Arava (leflunomide) now. Just quit Ebrel and started Humira. So relieved to not have all the Naseau and flu like symptoms. It was awful and my pain wasn’t even touched by it.

  • Tamara Haag moderator author
    5 years ago

    Thanks for the info., Kellie! I hadn’t heard about the flush-out med.

  • Poll